Alert archive / Tennessee / Winter Storm Watches in 2012

Winter Storm Watch 1, NWS Nashville, TN

February 18, 201214 counties in Tennessee

NWS Nashville, TN issued this winter storm watch at Feb 18, 2012, 3:56 AM CST for 14 counties in Tennessee. It took effect at Feb 19, 2012, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 18, 2012, 3:56 AM CST (09:56 UTC)
In effect from
Feb 19, 2012, 9:00 AM CST
Expired
Feb 19, 2012, 4:41 AM CST
In force
Issued by
NWS Nashville, TN

Counties Clay County, TN, Cumberland County, TN, DeKalb County, TN, Fentress County, TN, Jackson County, TN, Macon County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, White County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WWUS44 KOHX 180956
WSWOHX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
356 AM CST SAT FEB 18 2012

...THE POTENTIAL EXISTS FOR A WINTER STORM IN PARTS OF MIDDLE
TENNESSEE SUNDAY...

.LOW PRESSURE MOVING FROM CENTRAL GULF COAST TO THE CAROLINAS WILL
SPREAD PRECIPITATION INTO THE TENNESSEE VALLEY SATURDAY NIGHT AND
SUNDAY. THE PRECIPITATION WILL BEGIN AS RAIN SATURDAY NIGHT...AND
CHANGE TO SNOW SUNDAY MORNING AND CONTINUE AS SNOW THROUGH MUCH OF
THE DAY SUNDAY. SIGNIFICANT ACCUMULATIONS WILL BE POSSIBLE EAST OF
INTERSTATE 65 AND NORTH OF INTERSTATE 24. 

TNZ008>011-028>034-064>066-182100-
/O.NEW.KOHX.WS.A.0001.120219T1500Z-120220T0000Z/
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-DE KALB-WHITE-CUMBERLAND-
INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA...
BYRDSTOWN...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...
GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...SMITHVILLE...
SPARTA...CROSSVILLE
356 AM CST SAT FEB 18 2012

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON. 

* TIMING...RAIN WILL TRANSITION TO SNOW SUNDAY MORNING AND CONTINUE
  THROUGH THE AFTERNOON HOURS...TAPERING OFF FROM WEST TO EAST
  SUNDAY EVENING.

* MAIN IMPACT...THIS WILL BE A WET SNOW. THE GROUND WILL BE WARM
  AND WET WHEN THE SNOW BEGINS...BUT THE SNOW WILL FALL HEAVY
  ENOUGH AND FOR A LONG ENOUGH PERIOD OF TIME THAT SIGNIFICANT
  ACCUMULATION WILL LIKELY OCCUR.

* OTHER IMPACTS...DRIVING ON SUNDAY IN MIDDLE TENNESSEE MAY BECOME
  HAZARDOUS DUE TO THE SNOW AND ICE COVERED ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
BOYD
3 follow-up statements
083 
WWUS44 KOHX 182045
WSWOHX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CST SAT FEB 18 2012

...THE POTENTIAL EXISTS FOR A WINTER STORM IN PARTS OF MIDDLE
TENNESSEE SUNDAY...

.LOW PRESSURE MOVING FROM CENTRAL GULF COAST TO THE CAROLINAS
WILL SPREAD PRECIPITATION INTO MIDDLE TENNESSEE SATURDAY NIGHT
AND SUNDAY. PRECIPITATION WILL BEGIN AS RAIN SATURDAY NIGHT,
CHANGE TO SNOW SUNDAY MORNING, AND CONTINUE AS SNOW THROUGH SUNDAY
AFTERNOON. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE ALONG PARTS OF
THE HIGHLAND RIM, PLACES EAST OF NASHVILLE, AND ESPECIALLY ACROSS
THE UPPER PLATEAU.

TNZ008>011-028>034-064>066-191000-
/O.CON.KOHX.WS.A.0001.120219T1500Z-120220T0000Z/
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-DE KALB-WHITE-CUMBERLAND-
INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA...
BYRDSTOWN...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...
GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...SMITHVILLE...
SPARTA...CROSSVILLE
245 PM CST SAT FEB 18 2012

...WINTER STORM WATCH REMAINS IN EFFECT SUNDAY MORNING AND
AFTERNOON... 

* TIMING...RAIN WILL TRANSITION TO SNOW SUNDAY MORNING AND
  CONTINUE THROUGH THE AFTERNOON, TAPERING OFF FROM WEST TO EAST
  BY SUNDAY EVENING.

* MAIN IMPACT...THIS WILL BE A WET SNOW. THE GROUND WILL BE WARM
  AND WET WHEN THE SNOW BEGINS, BUT THE SNOW WILL FALL HEAVY
  ENOUGH AND FOR A LONG ENOUGH PERIOD OF TIME THAT SIGNIFICANT
  ACCUMULATION WILL LIKELY OCCUR.

* OTHER IMPACTS...DRIVING ON SUNDAY IN THE WATCH AREA MAY BECOME
  HAZARDOUS DUE TO THE SNOW COVERED ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

ROSE
113 
WWUS44 KOHX 190401
WSWOHX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
1001 PM CST SAT FEB 18 2012

...POTENTIAL STILL EXISTS FOR ACCUMULATING SNOWS IN PARTS OF
MIDDLE TENNESSEE ON SUNDAY...

.TWO LOW PRESSURE SYSTEMS WILL CONTINUE MOVING TOWARD MIDDLE
TENNESSE FROM THE SOUTHWEST AND NORTHWEST OVERNIGHT INTO SUNDAY.
LIGHT RAIN WILL SPREAD INTO MIDDLE TENNESSEE OVERNIGHT. RAIN WILL
GRADUALLY CHANGE TO SNOW SUNDAY MORNING... AND CONTINUE AS SNOW
SUNDAY AFTERNOON. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE ALONG
PARTS OF THE HIGHLAND RIM...PLACES EAST OF NASHVILLE...AND
ESPECIALLY ACROSS THE UPPER CUMBERLAND PLATEAU.

TNZ008>011-028>034-064>066-191215-
/O.CON.KOHX.WS.A.0001.120219T1500Z-120220T0000Z/
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-DE KALB-WHITE-CUMBERLAND-
INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA...
BYRDSTOWN...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...
GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...SMITHVILLE...
SPARTA...CROSSVILLE
1001 PM CST SAT FEB 18 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM 9 AM CST SUNDAY
THROUGH SUNDAY AFTERNOON...

* TIMING...RAIN WILL TRANSITION TO SNOW SUNDAY MORNING...WITH SNOW
  CONTINUING SUNDAY AFTERNOON BEFORE TAPERING OFF FROM WEST TO
  EAST BY EARLY SUNDAY EVENING.

* MAIN IMPACT...SNOWFALL TOTALS WILL RANGE FROM 1 TO 4 INCHES IN
  AREAS THAT ARE BOTH NORTH OF INTERSTATE 40 AND EAST OF
  INTERSTATE 65. MOST OF THESE AREAS WILL RECEIVE AROUND ONE INCH
  WITH THE HIGHEST AMOUNTS EXPECTED TO FALL ON THE UPPER
  CUMBERLAND PLATEAU. THIS WILL BE A WET SNOW. THE GROUND WILL BE
  WARM AND WET WHEN THE SNOW BEGINS...BUT THE SNOW MAY FALL HEAVY
  ENOUGH AND FOR A LONG ENOUGH PERIOD OF TIME FOR SIGNIFICANT
  ACCUMULATION TO OCCUR.

* OTHER IMPACTS...DESPITE RECENT WARM WEATHER...ROADS IN THE WATCH
  AREA MAY BECOME SNOW COVERED AND HAZARDOUS ON SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$
917 
WWUS44 KOHX 191041
WSWOHX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NASHVILLE TN
441 AM CST SUN FEB 19 2012

...WINTER STORM TO AFFECT NORTHEAST MIDDLE TENNESSEE TODAY...

.TWO LOW PRESSURE SYSTEMS WILL BRING PRECIPITATION TO MIDDLE
TENNESSEE TODAY. COLDER AIR IN THE OHIO VALLEY WILL SINK SOUTH 
INTO NORTH MIDDLE TENNESSEE THIS MORNING...AND EXPECT AREAS OF
SNOW TO DEVELOP. THE BEST CHANCE TO SEE ACCUMULATING SNOW WILL
BE NORTHEAST MIDDLE TENNESSEE...INCLUDING THE NORTHERN CUMBERLAND
PLATEAU REGION.

TNZ009>011-031>034-066-192200-
/O.UPG.KOHX.WS.A.0001.120219T1500Z-120220T0000Z/
/O.NEW.KOHX.WS.W.0001.120219T1500Z-120220T0000Z/
MACON-CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-CUMBERLAND-
INCLUDING THE CITIES OF...LAFAYETTE...CELINA...BYRDSTOWN...
GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...CROSSVILLE
441 AM CST SUN FEB 19 2012

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM CST THIS EVENING. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* TIMING...RAIN WILL TRANSITION TO SNOW THIS MORNING...WITH SNOW
  CONTINUING SUNDAY AFTERNOON BEFORE TAPERING OFF LATE IN THE
  AFTERNOON.

* MAIN IMPACT...SNOWFALL TOTALS ARE EXPECTED TO RANGE FROM 2 TO 4
  INCHES IN THE AREA.

* OTHER IMPACTS...ROADS MAY BECOME SNOW COVERED AND HAZARDOUS ON
  SUNDAY. BLACK ICE MAY BE A PROBLEM SUNDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

TNZ008-028>030-064-065-192200-
/O.UPG.KOHX.WS.A.0001.120219T1500Z-120220T0000Z/
/O.NEW.KOHX.WW.Y.0003.120219T1500Z-120220T0000Z/
SUMNER-WILSON-TROUSDALE-SMITH-DE KALB-WHITE-
INCLUDING THE CITIES OF...GALLATIN...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...SMITHVILLE...SPARTA
441 AM CST SUN FEB 19 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 AM THIS MORNING
TO 6 PM CST THIS EVENING. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* TIMING...RAIN WILL TRANSITION TO SNOW THIS MORNING...WITH SNOW
  CONTINUING SUNDAY AFTERNOON BEFORE TAPERING OFF LATE IN THE
  AFTERNOON.

* MAIN IMPACT...SNOWFALL TOTALS ARE EXPECTED TO RANGE FROM 1 TO 2
  INCHES IN THE AREA.

* OTHER IMPACTS...SNOW ACCUMULATION WILL MAINLY BE IN GRASSY
  AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this winter storm watch went out at Feb 18, 3:52 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 18, 3:52 AM CST, 4 minutes before
AREA FORECAST DISCUSSION...COR TYPO
NATIONAL WEATHER SERVICE NASHVILLE TN
352 AM CST SAT FEB 18 2012

.SHORT TERM (SAT-MON)...
SFC LOW PRES WL MOVE NORTHEAST FM COASTAL TX INTO THE LWR MS VLY
TDAY. DEEP MOISTURE LOOKS TO REMAIN SOUTH OF THE AREA WITH A CHC
OF RAIN IN SOUTHERN SECTIONS...SCHC CNTL SECTIONS. MOSTLY CLOUDY
SKY WITH COOL NORTHEAST WINDS.

SFC LOW IS EXPECTED TO STRENGTHEN AS IT MOVES INTO CNTL AL TNGT.
RAIN WL SPREAD ACROSS MOST OF MID TN THIS EVENING...BASED ON HOW
QUICKLY RAIN HAS DEVELOPED IN THE SOUTHERN PLAINS THIS MORNING.

SFC LOW PRES WL SHIFT EAST TO THE CAROLINA COAST SUN. THIS WL ALLOW
COLDER AIR TO MOVE INTO MID TN DURING THE DAY. THE MAIN CONCERN IS
HOW QUICKLY THE TEMPERATURE PROFILE WL COOL TO SUPPORT SNOW...SINCE
ALL MODELS INDICATE PLENTY OF MOISTURE.

THE AREA MOST LIKLY TO RECEIVE SIGNIFICANT SNOWFALL IS THE NORTHEAST
QUAD OF MID TN. WE WL POST A WINTER STORM WATCH FOR SUNDAY IN THIS
AREA...WITH 2 TO 4 INCHES POSSIBLE. OTHER AREAS WEST AND SOUTH LOOK
TO RECEIVE MORE OF A MIX...AND LIGHTER SNOW ACCUMS.

THIS WINTER WEATHER SITUATION WL REMAIN FLUID CONSIDERING THE
SYSTEM IS BECOMING MORE CONVECTIVE...WITH A POSSIBLE EXPANSION OF
THE WATCH LATER. PCPN WL QUICKLY DIMINISH SUN NIGHT AS COLD
POCKET DEPARTS THE REGION. TEMPS WL QUICKLY REBOUND INTO THE LWR
50S MON WITH SOUTH FLOW.

.LONG TERM (TUE-FRI)...
WX PATTERN WL REMAIN PROGRESSIVE NEXT WEEK WITH A COUPLE OF PACIFIC
COLD FRONTS. WL MENTION CHC RW TUE-WED. STRONGER COLD FRONT WITH
ARCTIC AIR LOOKS TO MOVE THROUGH ON FRI...WITH NEXT WEEKEND
LOOKING COLD.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      59  39  40  28 /  20  90 100  20
CLARKSVILLE    57  36  38  25 /  20  80  80  10
CROSSVILLE     57  40  40  25 /  10  90 100  30
COLUMBIA       60  41  43  28 /  20 100  90  10
LAWRENCEBURG   59  41  43  27 /  20 100  80  10
WAVERLY        58  39  40  26 /  20  90  80  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
FOR TNZ008>011-028>034-064>066.

&&

04
Hazardous weather outlook, Feb 17, 3:22 PM CST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
322 PM CST FRI FEB 17 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-181130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
322 PM CST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A THREAT OF A WINTER STORM ON SUNDAY.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GULF COAST STATES
ON SATURDAY. AS THE LOW PASSES TO OUR EAST ON SUNDAY, COLDER AIR
WRAPPING AROUND THE LOW INTO MIDDLE TENNESSEE WILL LIKELY CAUSE THE
RAIN TO MIX WITH, THEN CHANGE OVER TO SNOW SUNDAY AFTERNOON AND
EVENING. ACCUMULATIONS ARE LIKELY ALONG THE HIGHLAND RIM, AND
ESPECIALLY THE CUMBERLAND PLATEAU, WHERE 1 TO 2 INCHES CAN BE
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SNOW ACCUMULATIONS ON SUNDAY TO THE NATIONAL WEATHER
SERVICE IN NASHVILLE.

ROSE

Nearby

Winter Storm Watches in Tennessee, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.